| One-Minute Clinician

Opioid Induced Constipation: Don't Treat, Prevent!

We certainly know that constipation is a reliably experienced side effect from opioid therapy. And I'm sure most everyone has been constipated at some point in their life. It's certainly not a great topic to talk about, but it's very uncomfortable. It makes people nauseated. Just really makes them feel miserable. So it's important that when we're prescribing, recommending, dispensing opioids, we consider the bowels and we should use preventative therapies so the patients don't become constipated and leave them miserable. I think primary care providers should know the mechanism--what is causing this? Opioids slow peristalsis and kind of slow everything down in the bowel. So we need to give medications that are appropriate to treat this.

For example, we often use a psyllium-based product to treat garden variety constipation in older adults. That actually would make the situation worse with opioid-induced constipation. The very commonly use medication, Docusate, which is a stool softener and draws some fluid into the bowel is insufficient with opioid-induced constipation. We need to use a drug like senna, which is a stimulant laxative, or bisacodyl, perhaps polyethylene glycol which draws far more water into the bowel. And now, we have a whole new group of medications which is called PAMORAs--peripherally active mu opioid receptor antagonist. I probably wouldn't use them as a first or maybe even a second-line drug, but they're very targeted toward what's going on in this adverse event and can be very effective rescue medications.

Sign Up

Subscribe to the PAINWeek Newsletter
and get our latest articles and more directly in your inbox.